The term hallucinogen is misleading. Hallucinogenic compounds rarely produce true hallucinations. Instead, users experience profound distortions in body image, sensory perception, and time perception, in addition to rapid, intense alterations in mood, increased intensity of any emotions, and heightened suggestibility. Hallucinogen is sometimes used interchangeably with the term psychedelic.
Hallucinogens are widely perceived as safe by the public and thus continue to be widely used. In fact, about 32 million Americans have used a psychedelic drug at least once in their lifetimes, or approximately 17% of all Americans between the ages of 21 and 64 years.1 In addition, hallucinogens account for approximately 7% of U.S. ED visits involving illicit drugs.2 However, these substances can cause dangerous physiologic effects resulting in serious health consequences.3-5 The identity, purity, and amount of hallucinogenic compound are usually uncertain, and individual response can be unpredictable.
Hallucinogens in current use consist of both natural and synthetic compounds.6 The proliferation of “designer drugs”—chemical analogs or derivatives of illicit drugs marketed to circumvent existing drug laws—is a growing problem. Manufacturers of designer drugs try to circumvent U.S. federal drug laws by stamping their product with advisories such as “not intended for human consumption” or by identifying the products as plant food, bath salts, or potpourri. Prosecution through the Federal Analog Act, a section of the Controlled Substance Abuse Act, can occur only if the drug is “intended for human consumption.” Because of this limitation in federal law, some states have moved to ban the sale of such agents.
In the past decade, there has been a renewed interest in studying the potential therapeutic effects of hallucinogens. Clinical studies have demonstrated efficacy of hallucinogens such as psilocybin and lysergic acid diethylamide (LSD) in treating depression, anxiety, and substance addiction, but this area of research is in its infancy.7
Conditions that mimic hallucinogen intoxication include sedative-hypnotic withdrawal, anticholinergic poisoning, thyrotoxicosis, CNS infections, structural brain lesions, acute psychosis, hypoglycemia, and hypoxia.8 Some prescription and nonprescription medications can cause hallucinations. The identity of street drugs is often misrepresented, and substitution or adulteration of product is common.9,10
Drug-induced psychosis may be difficult to distinguish from primary psychotic disorders.11,12 A patient with substance-induced psychosis is more likely to have a diagnosis of dependence on any drug, report visual hallucinations, and have a history of parental drug abuse.12
GENERAL APPROACH TO TREATMENT
The assessment of the hallucinogen-intoxicated patient should begin with assessment of vital signs and general clinical stability. Although severe vital sign abnormalities are rare with hallucinogens, the most common disturbances are hypertension and tachycardia resulting from sympathomimetic surge. A core temperature should also be obtained. While rare in isolated hallucinogen use, hyperthermia suggests severe poisoning and requires immediate intervention to avoid ...